Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 51, NWS Charleston, WV

August 7, 2020Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Aug 7, 2020, 12:37 AM EDT for Buchanan County, Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 12:37 AM EDT (04:37 UTC)
Expired
Aug 7, 2020, 2:30 AM EDT
In force
113 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS51 KRLX 070437
FFWRLX
VAC027-070630-
/O.NEW.KRLX.FF.W.0051.200807T0437Z-200807T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1237 AM EDT Fri Aug 7 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Buchanan County in southwestern Virginia...

* Until 230 AM EDT.

* At 1237 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have already fallen tonight. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Big Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3738 8220 3738 8216 3738 8213 3737 8211
      3736 8208 3734 8207 3730 8209 3729 8211
      3728 8213 3728 8215 3728 8221 3729 8223
      3730 8226 3733 8227 3734 8225 3735 8223
      3737 8220

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR 

$$

RH
2 follow-up statements
241 
WGUS71 KRLX 070529
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
129 AM EDT Fri Aug 7 2020

VAC027-070630-
/O.CON.KRLX.FF.W.0051.000000T0000Z-200807T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
129 AM EDT Fri Aug 7 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT EARLY THIS 
MORNING FOR WEST CENTRAL BUCHANAN COUNTY...

At 129 AM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the area. Runoff from this 
rain will result in significant rises on creeks and streams, with 
flooding of low water crossings likely. Between 1.5 and 2.5 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Big Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3738 8220 3738 8216 3738 8213 3737 8211
      3736 8208 3734 8207 3730 8209 3729 8211
      3728 8213 3728 8215 3728 8221 3729 8223
      3730 8226 3733 8227 3734 8225 3735 8223
      3737 8220

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

HART
314 
WGUS71 KRLX 070622
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
222 AM EDT Fri Aug 7 2020

VAC027-070632-
/O.EXP.KRLX.FF.W.0051.000000T0000Z-200807T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
222 AM EDT Fri Aug 7 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM EDT EARLY THIS MORNING 
FOR WEST CENTRAL BUCHANAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3738 8220 3738 8216 3738 8213 3737 8211
      3736 8208 3734 8207 3730 8209 3729 8211
      3728 8213 3728 8215 3728 8221 3729 8223
      3730 8226 3733 8227 3734 8225 3735 8223
      3737 8220

$$

HART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:38 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 6, 10:38 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1038 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A series of disturbances move up the Appalachians through
Friday. High pressure crosses Saturday, setting up a warming
trend into early next week, as it moves east.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1038 PM Thursday...

Temperatures and POPs were adjusted this evening to remain on
track with current trends.

As of 800 PM Thursday...

Elected to increase cloud coverage through the near term period
as latest model guidance suggests an uptick in clouds starting
late tonight. Also made adjustments to POPs this evening along
the mountains as convection wanes with the loss of diurnal
heating.

As of 200 PM Thursday...

Showers and storms will continue to develop mainly across the
southern and eastern portions of WV and extreme southwest VA through
this evening. An upper level shortwave and the afternoon heating
acting on PWATs around 1.8 inches are responsible for this activity.
Expect most of the convection to wane down by 9 pm this evening. A
Marginal risk for excessive rainfall exists across central
Appalachians through Friday. Heavy downpours are possible with this
activity as well as repetitive showers over the same areas, posing a
threat for localized flooding into Friday. Convective activity will
diminish considerable tonight, but PoPs still exist across the
eastern half of our forecasting area. Patchy dense fog is also
expected mainly along the most protected river valleys overnight
tonight.

For Friday, a stronger H500 vorticity maxima sweeps across the area
to provide better support for showers and storms development mainly
during the afternoon and evening hours. WPC has the central
Appalachians under a Marginal risk for excessive rainfall as well.

Accepted guidance temperatures with near normal values through the
period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 220 PM Thursday...

The pesky long wave trough finally exits east Friday evening as a
broad ridge over the Southern Plains begins to to slide into the
region. This will result in warm-up for the weekend with highs
across the Lowlands in the upper 80s to lower 90s along with minimal
precipitation chances as a subsidence inversion based near H800
develops.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 220 PM Thursday...

Subsidence begins to fade as ridging deamplifies in advance of the
next system transiting the Upper Great Lakes with a diurnal risk of
showers and thunderstorms returning Monday. Models have shifted this
feature a bit further north over the last couple runs, so think
Monday's highs will be pretty similar to Sunday's in the absence of
stronger southwesterly flow.

The pattern turns more active for the remainder of the week with
copious moisture pooling ahead of a stalling frontal boundary
somewhere across the Middle Ohio Valley. Low level moisture coupled
with strong surface heating will yield substantial instability,
although generally weak winds through the column will limit overall
severe potential with the main threats being localized damaging
winds with core drops and locally heavy rainfall with slow moving
storms.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
As of 800 PM Thursday...

Diurnal heating and ripples of disturbances aloft have resulted
in scattered showers and thunderstorms, primarily along the
spine of the Appalachians. At the time of writing, BKW was
receiving a direct hit in flight restrictions due to convection,
and can't rule out EKN falling into the same boat. Convection
wanes over the next several hours, returning all terminals to
VFR for a time.

Confidence severs overnight tonight as river valley fog
production contends with increasing cloud coverage aloft. Held
onto fog across our most vulnerable sites of CRW, EKN, and CKB,
while excluding HTS and PKB with this issuance. Will also have
to monitor BKW for fog now that the terminal has observed rain
this evening.

A similar forecast is painted for Friday with convection
sprouting in the afternoon, potentially in close vicinity to our
mountain aerodromes. For now, chose to include VCTS at BKW to
account for this. Winds remain light throughout the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of fog may vary from
the forecast overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             FRI 08/07/20
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    L    L    M    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    H    M    M    H    H    L    H    H
BKW CONSISTENCY  H    H    M    M    L    L    L    L    L    L    H    H
EKN CONSISTENCY  H    H    H    M    L    L    M    M    M    M    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    L    H    L    M    L    L    H    H    H

AFTER 00Z SATURDAY...
Overnight river valley fog may lead to IFR conditions this
weekend into early next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...ARJ/MEK
SHORT TERM...JP
LONG TERM...JP
AVIATION...MEK
Hazardous weather outlook, Aug 6, 6:39 AM EDT, 17 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
639 AM EDT Thu Aug 6 2020

VAZ003-004-WVZ033-034-515-516-524-071045-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Southeast Pocahontas-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for southwest Virginia, the
southern mountains of West Virginia, and portions of the central
mountains of WV.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could bring strong to
damaging wind gusts, along with locally heavy downpours. There are
marginal risks for severe thunderstorms and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ027-028-030>032-039-040-517>523-525-526-071045-
Clay-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the northern mountains of West
Virginia, portions of the central mountains of West Virginia,
and portions of the northern and central lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could bring strong wind
gusts, along with locally heavy downpours. There is a marginal risk
for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-071045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
639 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, the western lowlands and portions of central lowlands of West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / RG

In the hours before

Special weather statement, Aug 6, 11:32 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 PM EDT Thu Aug 6 2020

VAZ004-070400-
Buchanan-
1132 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY...

At 1132 PM EDT, a strong thunderstorm was located near Big Rock, or
near Grundy, moving southeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Grundy, Roseann and Vansant.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3734 8221 3739 8215 3737 8202 3730 8199
      3723 8206
TIME...MOT...LOC 0332Z 297DEG 14KT 3733 8214

HART
Special weather statement, Aug 7, 12:18 AM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
1218 AM EDT Fri Aug 7 2020

VAZ003-004-070445-
Dickenson-Buchanan-
1218 AM EDT Fri Aug 7 2020

...HEAVY RAIN WILL AFFECT NORTHWESTERN DICKENSON AND WEST CENTRAL
BUCHANAN COUNTIES...

At 1216 AM EDT, persistent thunderstorms with heavy rainfall
continue to slowly move across northwestern Dickenson and west
central Buchanan counties. Rainfall amount of 1 to 2 inches in an
hour will be possible with these storms. This may result in isolated
high water impacts, particularly for poor drainage and typical flood
prone areas.

Locations impacted include...
Clintwood, Haysi, Breaks Interstate and John Flannagan Lake.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3722 8252 3724 8245 3727 8235 3728 8234
      3728 8232 3730 8231 3737 8221 3725 8216
      3713 8253
TIME...MOT...LOC 0416Z 255DEG 13KT 3723 8241

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:52 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson38 min
Aug 6, 11:32 PM EDTSpecial Weather StatementRLXBuchanan28 min
Aug 7, 12:18 AM EDTSpecial Weather StatementRLXDickenson27 min
Aug 7, 1:04 AM EDTSpecial Weather StatementRLXBuchanan, Dickenson26 min
Aug 7, 1:13 AM EDTFlash Flood WarningRLXBuchanan, Dickenson3 hr
Aug 7, 4:22 PM EDTSpecial Weather StatementRLXHighland38 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.